Hail, Mercer
- When
- May 28, 1:26 PM EST
- Where
- Mercer County, 1.55 mi W of Clarks Mills
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.400, -80.210
A citizen reported hail 1.00 inch in size.
Mid-level westerly flow of 45-70kts streamed over the Great Lakes/Upper Ohio Valley. A shortwave trough embedded within this zonal flow entered the region and moved eastward throughout the day, helping to provide forcing for ascent and strengthening of deep layer shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Mid-level westerly flow of 45-70kts streamed over the Great Lakes/Upper Ohio Valley. A shortwave trough embedded within this zonal flow entered the region and moved eastward throughout the day, helping to provide forcing for ascent and strengthening of deep layer shear. Mid-level westerly flow of 45 to 70 knots also streamed over the Great Lakes and the Upper Ohio Valley. Large hail was supported by mean layer CAPE of 1500 to 3000 J/kg and effective bulk shear of 35 to 50kts. Additionally, strong synoptic winds and steepening low-level lapse rates increased the severe wind threat.
With high precipitable water values of around 1.5 inches, training storms were also able to produce localized flooding.
The hail from this event was so severe that windows in homes broke and cars were damaged. A local car dealership said that from the time of the incident to the end of September they were booked with car repairs due to hail damage. Roughly, the damage from hail for this event cost at least 12 million dollars.
The town of Zelienople, PA was hit hard with rain, as a total of 4 to 5 inches accumulated in just a few hours. As a result, the Connoquenessing Creek rose throughout the night and crested at just over 15.3 feet on Wednesday morning, May 29th. Based on historical crests, this was the 4th highest crest on record; records go back to the early 1920s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 12:20 PM EST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 120 PM EDT Tue May 28 2019 .SYNOPSIS... The risk for showers and storms, some of which could be severe, will continue through Wednesday. Daily shower and thunderstorm chances will then continue into Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Lull in radar coverage currently in the wake of the overnight/early morning convection, but more strong to severe activity is anticipated later today and this evening. Surface low pressure will track to our north near the Lake Erie shore, along a nearly stationary frontal boundary. CAMs are supportive of generating convection near the boundary starting around 19Z, with storms generally tracking ESE after development. South of the front, good instability will build up thanks to sufficient sunshine, with HREF mean SBCAPE of between 2500 and 3500 J/kg generally north of I-70. Overall shear profile is certainly supportive of severe weather, with more of a speed than a directional component in the 0-6km layer. Wind/hail still appear to be the main threats given the shear, the potentially deep CAPE profiles, and strong mid-level flow. A tornado or two will also be possible, although low-level directional shear is a bit low for a higher probability of that threat. With the heavier storms remaining generally north of I-70, and with FFG values higher here as opposed to the south, think that any flooding issues should remain isolated at best. However, this threat will need to be reassessed tomorrow as another round of storms is anticipated. Minor changes made to afternoon temperatures, mainly upward a degree or two. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... Convection will gradually diminish overnight Tuesday with the loss of heating. Strong southeast CONUS ridging will continue through Wednesday before a deep high-plains low ejects towards the eastern CONUS. Wednesday will be warm with a chance of rain in the late afternoon and evening as small perturbations move through zonal-flow aloft. The aforementioned low will then bring rain and slightly cooler weather on Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Rain will continue into Friday before upper flow flattens out again. After Friday, expect daily rain chances with each passing shortwave trough or perturbation in the quasi-zonal flow. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... Showers and thunderstorms will develop this afternoon due to a combination of lift along a weak cold frontal boundary just south of Erie and daytime destabilization. Storm will move east southeast with the 700mb flow through the evening hours, and likely will impact most sites north of I-70 with the strongest storms along the I-80 corridor. Less certainty on the southern and western extent of these storms, and will largely be dictated by these storms creating their own cold pool and driving the frontal boundary farther south than projected. Widespread restrictions are likely to develop Wednesday morning in the wake of today's convection, as increased moisture in the boundary layer will remain stuck under a low level inversion. Though not likely considering expected cloud cover, valley fog will be possible if some clearing occurs. .Outlook... Periodic restriction potential will continue through Fri as rounds of storms and associated disturbances cross the region. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 205 PM EDT Tue May 28 2019 OHZ039>041-049-050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002- 291815- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke- 205 PM EDT Tue May 28 2019 ...TORNADO WATCH 274 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ048-057>059-068-069-PAZ031-WVZ003-004-012-021-509>514- 291815- Garrett-Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene- Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 205 PM EDT Tue May 28 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Isolated to scattered severe thunderstorms are expected late this afternoon and this evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous severe thunderstorms are expected once again Wednesday afternoon and evening. The main threat will be damaging wind gusts and large hail. An isolated tornado is possible as well. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 AM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 2 SSE NEW ATHENS 40.16N 80.98W
05/25/2019 BELMONT OH DEPT OF HIGHWAYS
TWO TREES DOWN ON ROUTE 9 NEAR BELMONT AND HARRISON
COUNTY BORDER.
&&
EVENT NUMBER PBZ1902125
JFThe Pittsburgh radar (KPBZ), 97 km away, was scanning. The volume nearest the first event began at 18:27 UTC.
50 hail, 15 flash flood, 13 thunderstorm wind, 2 heavy rain, 1 tornado. Local standard time, as filed.
A citizen reported hail 1.00 inch in size.
A trained spotter reported hail 1.00 inch in size.
A citizen reported hail the size of a quarter.
A emergency manager estimated a hundred trees down on Lake Hill Road.
The local fire department reported hail 2.75 inches in size. Windows were broken in homes and cars were badly damaged.
A local emergency manager reported multiple trees down near McKeever Environmental Center.
Hail 2.50 inches in size was reported on social media.
A 911 Call Center reported trees and a power pole down on Eastbrook Harlansburg Rd and Route 19.
The local emergency manager reported multiple trees down near Patton Road.
A trained spotter reported 1.75 inches in size.
A trained spottered reported hail 1.50 inches in size. The spotter also reported 12 inch diameter trees down.
A 911 Call Center reported power lines down on Burke Road.
A trained spotter reported hail 1.75 inches.
One inch hail was reported via social media, a picture was provided.
A trained spotter reported hail 2.25 inches.
Hail 1.5 inches in size was reported through social media.
A former NWS Employee reported hail the size of a tennis ball.
A trained spotter reported hail 1.75 inches in diameter. The ground was covered in hail, and the spotter reported that his windows broke.
A CoCoRaHS observer reported hail 1.5 inches in size.
A trained spotter reported hail 1.25 inches in size.
A trained spotter reported hail 1.75 inches in size.
A social media reported hail 1.50 inches in size.
A citizen reported a mix of half dollar and quarter size hail.
A trained spotter reported hail to 1.75 inches in diameter on 4th Avenue.
A picture of hail the size of a quarter was reported on social media.
A trained spotter reported 1 inch diameter hail.
One inch hail reported via social media. A picture was provided.
Hail measuring 1.25 inches in diameter was reported via social media.
An emergency manager reported quarter size hail at the Jimmy Stewart Airport.
The Department of Highways reported a tree down and blocking a road in Jackson Township.
The Department of Highways reported power line down and blocking the intersection near Pump Station Road and Wallaceville Road.
A NWS Storm Survey reported an EFO tornado along State Route 553. There were |pictures and sightings of a funnel cloud with this storm as it |moved through central Indiana County. The damage was to a handful|of hardwood trees, where large branches were broken and small |trees were snapped at the trunk. The beginning and ending points |were estimated since they were located in an open field.
A 911 Call Center reported a large tree down on Route 288 at Bowers Drive.
A trained spotter reported hail an inch in size.
A 911 Call Center reported a tree and power lines down on PA-553.
A citizen reported 1 inch hail.
A citizen reported 1 inch hail.
A citizen reported 1 inch hail.
An emergency manager reported trees down on power lines on West Washington Street in Union Township.
A local citizen reported hail 1.75 inches in size. Dents to vehicles were also noticed.
Social media report of a hail the size of a quarter.
The Department of Highways reported hail the size of a quarter.
One inch hail was reported by a local citizen at Elders Ridge Road.
One inch hail reported via social media.
Social media post of hail 1.25 inches in size.
Hail of up to 1.25 inches in diameter was reported via social media.
A citizen reported hail of 1.25 inches in diameter.
A citizen reported 1 inch hail along Church Road.
One inch hail reported via social media.
A citizen reported hail measuring 1.75.
A 911 call center reported a tree down near the intersection of Freeport Rd and Whistle Pig Lane.
Hail was reported 1.25 in size on social media.
A citizen reported hail 2.00 inches on social media.
A citizen reported hail of 2 inches along Four Lakes Drive.
An NWS Employee reported hail 1.75 inches in diameter. Corrected for time.
A citizen reported hail 1.75 inches in diameter.
An NWS Employee reported quarter sized hail.
A citizen reported 1.00 inch hail.
A citizen reported trees snapped and uprooted.
Drone footage confirmed a downburst began near the Evans City Cemetery and spread into the southeast side of Evans City. A diverging debris pattern is noted in the swath of trees snapped or uprooted along the northeast facing hillside as the outflow raced into town. Video in town and damage confirms severe wind continued into Evans City along Mars Evan City Rd and 3rd St. May Lane and Crescent St. where trees were uprooted and a 100 pound grill was moved. Damage and observation via in-situ video are consistent with maximum wind of 70-75mph.
A citizen reported hail near a quarter in size, with a few stones possibly being slightly larger.
A 911 Call Center reported that the 500 block of Delaware Avenue was flooded. A vehicle was stuck but managed to escape.
A 911 Call Center reported Blackwoods Road, Fezell Rd, Sterele School Rd, and Rochester Run Rd in New Sewickley Towsnship flooded.
A 911 Call Center reported flooding at Koppel-New Sewickley Bridge. Peachtree Road in Marion Twp was closed due to flooding.
A 911 Call Center reported that the 1000 Block of Roupe Avenue was flooded. Rain also caused manhole covers to dislodge, as well as basement flooding.
A trained spotter reported 1 inch diameter hail.
A 911 Call Center reported flooded along Mercer Road at Verna Way. The road was not passable.
Local citizens reported severe flooding near Main Street in Zelienople as well as basement flooding.
A local 911 Call Center reported State Route 66 and Icepond Rd are closed due to flooding.
A 911 Call Center reported that Cherry Lane Rd closed due to flooding.
A NWS Employee reported flooding along Evans City Road. Basement flooding was also noted.
A 911 Call Center reported State Route 119 reported being flooded in Burrell and Blacklick Townships.
A citizen reported flooding along Highway 224.
A local 911 Call Center reported flooding at the intersection of Route 66 and Route 819 near Edgewood Washington Township.
A local 911 Call Center reported flooding at the intersection of Route 66 and Route 819 near Edgewood Washington Township.
A NWS Employee reported 2.30 inches of rain in a 24 hour period.
A NWS Employee reported flooding near the intersection of Striker Road and Highway 128 north of Freeport.
A NWS Employee reported flooding near Little Buffalo Creek.
A citizen reported hail a quarter in size.
A citizen reported hail had damaged cars and activated the car alarms.
A CoCoRaHS observer reported 4.65 inches of rain for the day. Streams and creeks were reported out of their banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824870, 824867, 824884, 824854, 824864, 824853, 824863, 824887, 824851, 824861, 824859, 824929, 824856, 824918, 824855, 824872, 824873, 824943, 824944, 824945, 824946, 824948, 824949, 824958, 824879, 824960, 824966, 824967, 824968, 824875, 824876, 824977, 825011, 824878, 824978, 824961, 824919, 824969, 824888, 824880, and more.